Serotonin syndrome


  • Statewide logo

    This guideline has been adapted for statewide use with the support of the Victorian Paediatric Clinical Network

  • See also:

    Key Points

    1. Beware of the possibility of Serotonin syndrome diagnosis when patients have consumed any of the agents implicated.
    2. The spectrum of Serotonin syndrome is wide, and severe cases should be managed in a Paediatric ICU.

    For 24 hour advice, contact the Victorian Poisons Information Centre on 13 11 26

    Background

    Serotonin syndrome is the clinical manifestation of excessive central and peripheral serotonergic neurotransmission. It manifests as a wide variety of signs reflecting the triad of CNS, autonomic and neuromuscular dysfunction. There is a spectrum of severity ranging from mild symptoms to a severe life-threating condition

    If serotonin syndrome is suspected please seek senior advice and discuss with toxicologist

    Risk assessment

    Serotonin syndrome can occur in a number of clinical settings:

    • On introduction or increase in dose of a single serotonergic drug
    • Change in therapy from one serotonergic drug to another without adequate washout period
    • Drug interaction between two serotonergic agents
    • Interaction between a serotonergic agent and an illicit drug or herbal preparation
    • Deliberate self-poisoning with serotonergic agents
    • Accidental ingestion of serotonergic agents

    Patients who have co-ingested a number of serotonergic agents are at significantly greater risk of serotonin syndrome

    Agents commonly implicated in development of serotonin syndrome

    Class Drugs
    Antidepressants

    Monoamine oxidase inhibitors (MAOIs)

    Tricyclic antidepressants (TCAs)

    Selective serotonin re-uptake inhibitors (SSRIs)

    Serotonin and noradrenaline re-uptake inhibitors (SNRIs)

    Lithium

    Bupropion

    Tapentadol

    Analgesics and antitussives

    Tramadol

    Pethidine

    Fentanyl

    Dextromethorphan

    Drugs of abuse

    MDMA (ecstasy)

    LSD

    Amphetamines

    Cocaine

    Antiemetics

    Ondansetron

    Granisetron

    Metoclopramide

    5-HT1 agonists Sumatriptan
    Herbs

    St John's Wort

    Ginseng

    Nutmeg

    Others Valproate

    Patients requiring assessment

    • Any symptomatic patients
    • All patients with deliberate self-poisoning or significant accidental ingestion of serotonergic agents

    History and Physical Examination

    Diagnosis of serotonin syndrome is based on a history of ingestion of one or more serotonergic agents and the presence of characteristic symptoms and physical signs including:

    Mild Serotonin Toxicity Moderate Serotonin Toxicity Severe Serotonin Toxicity

    Nausea

    Vomiting

    Tremor

    Anxiety

    Diaphoresis

    Agitation

    Muscle rigidity

    Spontaneous or inducible clonus

    Ocular clonus

    Hyperreflexia

    Hyperthermia

    Seizures

    Respiratory failure

    Rhabdomyolysis

    Renal failure

     

    Clarify the drugs recently prescribed and if any illicit drugs or herbal preparations ingested

    Ascertain the amounts ingested and when the ingestion occurred

    Investigations

    • 12 lead ECG, blood glucose and paracetamol concentration in deliberate self-poisoning
    • Depending on severity further investigations may be necessary to exclude significant complications; including urea, creatinine, electrolytes, creatinine kinase, troponin
    • Depending on the drug/agent ingested further investigations may be needed (Discuss with toxicologist)  

     Management

    Cease any causative agents

    Supportive care and monitoring of temperature, muscle tone and mental status

    Severe serotonin syndrome should be managed in PICU with specialist advice

    Serotonin syndrome can be treated with titrated intravenous benzodiazepines (Discuss with toxicologist)

    If symptoms are refractory a serotonin antagonist such as cyproheptadine or chlorpromazine may be considered (Discuss with toxicologist)

    Depending on the drug/agent ingested further treatment may be needed (Discuss with toxicologist)   

    When to admit/consult local paediatric team, or who/when to phone:

    • Symptomatic patients require admission for monitoring and treatment if necessary
    • Patients at risk of serotonin syndrome with deliberate self-poisoning or significant accidental ingestion should be observed for symptoms for a minimum of 12 hours
    • Patients who develop severe serotonin syndrome should be managed in PICU
    • Resolution of symptoms with complete recovery can be expected in 24-48 hours

    Consult Contact Victorian Poisons Information Centre 131126 for advice

    When to consider transfer to a tertiary centre: 

    For emergency advice and paediatric or neonatal ICU transfers, call the Paediatric Infant Perinatal Emergency Retrieval (PIPER) Service: 1300 137 650.

    Parent Information:

    Accidental ingestion: Parent information sheet from Victorian Poisons Information centre on the prevention of poisoning  

    Intentional self-harm: Referral to local mental health services e.g. Orygen Youth Health: 1800 888 320   

    Recreational poisoning: Referral to YoDAA, Victoria's Youth Drug and Alcohol Advice service: 1800 458 685  

    Last Updated June 2017